“It’s like users are demon possessed”

The “flakka” a substance that makes you a zombie. Image: Facebook/Calibre 50 Oficial

Hallucination, panic and hysteria are some of the long-lasting effects of a dangerous drug known as “flakka” or the “zombie” drug that recently hit Durban, stemming from Australia and the United States of America.

Videos surfaced on social media showing users of the drug in a state of terror, unresponsiveness and posing as a threat to themselves and others.

Flakka is a synthetic stimulant and it has dangerous side effects. It is a new‚ synthetic drug sometimes referred to as “bath salts”. It is a novel psychoactive substance. It can lead to rising temperatures‚ a heightened state of awareness and a lack of sleep.

Flakka has an effect on the dopamine system and the noradrenalin system and can increase anxiety‚ but also make a person feel more alive.

It can cause psychosis‚ especially for people who have a predisposition for psychotic states‚ he says. This can be compounded by taking lots of different drugs at the same time and not sleeping or eating.

Sam Pillay of The Anti Drug Forum released an urgent warning to the public, not to experiment with the drug which has caused havoc in parts of the city.

He explained that the drug has already made its rounds in Chatsworth with two cases being reported to his office last week.

“The drug is causing devastation and it is one of the worst drugs in the world, it is worse than sugars and woonga. I have never seen anything like it, it’s like the users are in a demon possessed state. It is a gateway to hell,” said Pillay.

He said that people who are around users are unable to handle them in that state.

“People must be aware of the drug. Drug dealers will offer it to them using different names. Do not experiment with the drug. It is most concerning that the drug is being circulated during this part of the year and it can be spiked into ones drink so people really need to be aware of it,” he said. Pillay described the drug, stating that it resembles salt crystals and people should be mindful of this in order that they are not fooled into taking the drug.

He said that it takes 3 days to leave a users system and advised that anyone who used the drug should go to a hospital immediately.